ContraceptionTue May 10, 2011 - 6:40 pm EST
UK teenager dies from complications related to oral contraceptive
KENT, UK, May 10, 2011 (LifeSiteNews.com) - The oral contraceptive pill Dianette claimed another victim in late March when 17-year-old Charlotte Porter died of a blood clot that was apparently caused by the medication.
Porter was prescribed the drug as an acne treatment, a common use for a pill that is also touted as a convenient and effective method of contraception.
The medication suppresses ovulation and alters the endometrium (uterine lining) to prevent implantation of a fertilized egg.
Two weeks after receiving the prescription, the seventeen-year-old succumbed to a pulmonary embolism caused by the formation of a blood clot in a deep vein, a condition known as deep vein thrombosis (DVT).
According to the UK telegraph, Porter was taken to the hospital after complaining of pain and swelling in her left leg. She collapsed in a hospital corridor while awaiting the results of a blood test, and died that evening.
Porter’s case is similar to that of another British woman, 33-year-old Helen Schofield, who also died of DVT after taking Dianette for two months. She had been prescribed the medication to regulate her menstrual cycle.
An inquest into Schofield’s death found that it was linked to the medication, according to a June 2009 UK telegraph report.
Responding to Schofield’s death, a spokesman for Bayer, the drug’s maker, had told the Telegraph that there was a “slightly increased” risk of a blood clot associated with any form of contraceptive pill.
A 2009 study published in the British Medical Journal found that the greatest blood clot risk is associated with birth control pills containing desogestrel, cyproterone acetate or drospirenone. Cyproterone Acetate is an active ingredient in Dianette.
Beverly Porter, Charlotte’s mother, told reporters that parents should be aware of the drug’s dangers, according to a report in Parent Dish.
“It goes without saying that Charlotte’s death has devastated my family and me,” she said. “We would urge all parents of young girls prescribed with Dianette to be aware of the risks associated with it, mainly the risk of DVT.’